Z002

 

Lithium induced endocrinopathy; a reversible entity!

 

A Ali, M Modi, S Qureshi, West Middlesex University Hospital, London, United Kingdom

 

Abstract:

Lithium, commonly used as a mood stabiliser in bipolar affective disorder, is associated with an increased risk of hyperparathyroidism and nephrogenic diabetes insipidus. The consequent hypercalcaemia and severe dehydration can prove to be life threatening. Prompt identification and management is therefore essential in limiting the adverse effects of these endocrinopathies, particularly in the context of frail and co-morbid patients.

 

Case: An 85-year-old lady presented to West Middlesex Hospital with worsening confusion and polyuria. She had a known history of bipolar disorder treated with lithium for the past 9 years, and recent hospital admissions for treatment of a severe community acquired pneumonia and bilateral pulmonary emboli. She was found to be hypercalcaemic (2.90 mmol/L) and clinically dehydrated. Initial screening blood tests revealed hyperparathyroidism, with a parathyroid hormone level of 12 pmol/L.
Despite intravenous rehydration and improvement in her calcium levels, she developed worsening hypernatremia, hypotension and declining renal function. The hypernatremia was likely exacerbated iatrogenically by intravenous sodium chloride administration.
Upon catheterisation, it was noted that she was passing large volumes of urine, with a significant negative fluid balance despite intravenous fluid therapy. The suspicion of nephrogenic diabetes insipidus was raised given long-term use of lithium, with raised serum osmolality of 350 mmol/L and relatively dilute urine with osmolality of 275 mmol/L. Following careful liaison with the psychiatry team, lithium therapy was gradually weaned down and stopped, with close monitoring of the patientís mental state and trial of an alternate mood stabiliser. Her urine output gradually fell, her calcium levels normalised, and her confusion improved significantly. No further investigation of her hyperparathyroidism was deemed appropriate given her multiple co-morbidities.

 

Discussion: This case highlights that prompt identification and management of lithium induced hyperparathyroidism and nephrogenic diabetes insipidus can prevent clinical deterioration and death from severe dehydration. A high index of suspicion needs to be had to detect these endocrinopathies in patients on long term lithium therapy. There is understandable concern regarding withdrawal of mood stabilising medication due to risk of relapse in mental health, but by working closely with the psychiatry team, this is a sensible management option.